|Year : 2023 | Volume
| Issue : 1 | Page : 34-35
Nicolau syndrome: A dreaded complication of vitamin-12 injection
Shantanu Harode1, Sonia P Jain2, Aditya Ambulkar1
1 Mahatma Gandhi Institute of Medical Sciences, Sewagram, India
2 Department of Dermatology, Venereology & Leprosy, Mahatma Gandhi Institute of Medical Sciences, Sewagram, Wardha, Maharashtra, India
|Date of Submission||03-May-2023|
|Date of Decision||06-Jul-2023|
|Date of Acceptance||19-Jun-2023|
|Date of Web Publication||24-Aug-2023|
Sonia P Jain
Department of Dermatology, Venereology & Leprosy, Mahatma Gandhi Institute of Medical Sciences, Sewagram, Wardha 442102, Maharashtra
Source of Support: None, Conflict of Interest: None
Nicolau syndrome, often referred to as embolia cutis medicamentosa or livedoid dermatitis, is an uncommon cutaneous adverse drug reaction that develops at the site of injection of some specific pharmaceuticals. Commonly seen with NSAIDS given intra-muscularly, it can be observed with a variety of drugs given subcutaneously, intra-articularly and sometimes intravenously. Here, we present a rare case of Nicolau syndrome following an intramuscular injection of Vitamin B-12 over gluteal region that turned out to be fatal.
Keywords: Intramuscular injection, Vitamin-B12, Adverse drug reaction, Embolia cuits medicamentosa
|How to cite this article:|
Harode S, Jain SP, Ambulkar A. Nicolau syndrome: A dreaded complication of vitamin-12 injection. Indian J Drugs Dermatol 2023;9:34-5
|How to cite this URL:|
Harode S, Jain SP, Ambulkar A. Nicolau syndrome: A dreaded complication of vitamin-12 injection. Indian J Drugs Dermatol [serial online] 2023 [cited 2023 Sep 23];9:34-5. Available from: https://www.ijdd.in/text.asp?2023/9/1/34/384286
Nicolau syndrome (NS) also known as Embolia cuits medicamentosa (ECM) or livedo-like dermatitis (LLD) is a rare serious skin condition characterized by sudden-onset pain, skin changes, and tissue necrosis caused by medications injected into the muscle or subcutaneous tissue. There are also cases reported which are associated with vaccinations, local anesthetics, and herbal preparations. Risk factors include obesity, female sex, immunocompromised state, and unskilled professional. The condition is named after the Spanish dermatologist, Juan Nicolau, who reported the first case in 1924 using bismuth salts to treat syphilis. Despite being a relatively rare condition, NS can erratically result in severe morbidity and mortality, making it necessary for healthcare professionals to be vigilant in recognizing and managing this condition. Here, we report a case of 65-year-old man who developed this dreaded complication after an intramuscular injection of multivitamin (Vitamin B-12) over the buttocks for oral aphthous ulcers that turned out to be fatal.
A 65-year-old elderly man was brought to the casualty with swelling, pain, and severe tenderness over his right buttock since 8 days. On examination, there was a single superficial ulcer of size 4 cm x 4 cm x 1cm over the right buttock with violaceous discoloration of the skin. There was also a reticulate pattern with background erythema [Figure 1]. There was a history of intramuscular injection of Vitamin B-12 (cyanocobalamin) 8 days back over the gluteal region following which the patient experienced prompt pain, tenderness, and swelling over the injected area. On further inquiry, relatives gave a history of hot fomentation over the inflamed area which aggravated the lesion. There was no history of trauma or fall or any assault. The patient was nondiabetic but hypertensive. The rest of the cutaneous and mucosal examination was unremarkable. His liver and kidney functions showed total bilirubin 7.36 mg/dL, conjugated bilirubin 4.69 mg/dL, blood urea 159 mg/dL, and serum creatinine 4 mg/dL, suggesting acute hepatocellular failure and acute kidney injury. His hemoglobin was 8.3 gm% and WBC counts showed neutrophil leukocytosis with counts of 30,160 cell/mm3. There was no history of any other injection recently over the affected area. ultrasonography was suggestive of the right gluteal abscess. We identified NS clinically based on the history of injectable drug administration and the emergence of cutaneous lesions. The patient was taken for emergency debridement but later succumbed on the third day due to septicemic shock despite performing appropriate resuscitative measures.
|Figure 1: Well-defined violaceous plaque with indurated central ulcer of right buttock|
Click here to view
NS is an unforeseen yet evadable iatrogenic consequence of mostly intramuscular injection administration of drugs. Although this syndrome has been found to be usually associated with intramuscular injection, several researchers in their studies have related it to subcutaneous, intravenous, and intra-articular injections of some drugs. Common drugs that have been implicated in the development of NS are Diclofenac, topical anesthetics (lidocaine), vaccines, corticosteroids, antihistamines, polidocanol, and pegylated interferon-alpha, glatiramer acetate, Bismuth salicylate, Interferon alpha, Oxytocin, Acetaminophen (Paracetamol), B complex vitamins, Bortezomib, Calcium hydroxide, Ceftriaxone, Epinephrine, and Ketorolac. The etiology is unclear. However, it is thought to be due to imprecise intra-arterial injection leading to arterial thrombosis and subsequently leading to pain, vasospasm, embolism, sympathetic nerve stimulation leading to necrosis in cutaneous, subcutaneous, adipose, and/or muscle tissues., Diagnosis is mostly clinical. Histopathological examination although not done in our case, shows intra- arterial thrombosis, emboli with necrosis of the epidermis, dermis, and subcutaneous tissue with features of the acute phase of inflammation. Micro-emboli obstruction in skin arteries and tissues can be considered a significant concept during the development of the syndrome. Although NS has been reported to occur following Vitamin B-12 Injection in theories, the case report of NS due to Cyanocobalamin is not known which makes reporting of this case important and intriguing. Differential diagnoses are necrotizing fasciitis, drug reaction, compartment syndrome, vasculitis, fat embolism, and cellulitis. Management of NS becomes tricky as standard guidelines and protocols have not been established. Treatment has to be individualized depending on the systemic symptoms, tissue necrosis, and extent of tissue loss. In many situations, analgesics, dressings, and antibiotics are helpful as preventative pain management measures. Surgical debridement, local flaps, and partial-thickness skin grafts can be used to treat lesions with established necrosis. Pentoxifylline, hyperbaric oxygen therapy, heparin, and calcium channel blockers like nifedipine to increase vascular integrity of tissues and promote wound healing have been used., Intramuscular injections should be duly administered by health-care professionals. Z-track approach is one of the injectable techniques that can minimize complications. Surgical debridement becomes necessary in the event of tissue necrosis which can either be allowed to heal with the primary intention to give better aesthetics or can be closed by flaps in case of larger defects.
To treat and prevent NS, it is important to understand the associated drugs and therapies that can trigger this condition. By understanding the associated drugs and therapies, proper management and treatment can be provided to patients to avoid its possible occurrence. To prevent unwanted outcomes, it is essential to follow proper injection techniques, avoid the use of irritative drugs in subcutaneous regions, and recognize early signs of NS for prompt intervention.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Nicolau Syndrome: An Iatrogenic Cutaneous Necrosis - PMC [Internet]. [cited 2023 Apr 27]. Available from: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2918347/
Khopkar UP Nicolau syndrome. In: Valia RG, editor. What is new in dermatology, sexually transmitted diseases and leprosy. Bombay: BBPH; 2000. vol. 22. p. 30.
Sonntag M, Hodzic-Avdagic N, Bruch-Gerharz D, Neumann NJ. Embolia NNE cutis medicamentosa after subcutaneous injection of pegylated interferon α. Hautarzt. 2005;56:968-9.
Geukens J, Rabe E BTE cutis medicamentosa of the foot after sclerotherapy. EJD 1999;9:132-3.
Cherasse A, Kahn MF, Mistrih R, Maillard H, Strauss J TCN syndrome after local glucocorticoid injection. JBS 2003;70:390-2.
Mojarrad P, Mollazadeh H, Barikbin B, Oghazian MB Nicolau syndrome: A review of case studies. Pharm Sci [Internet] 2022;28:27-38.
Madke B, Prasad K, Singh N, Yadav N, Kar S A fatal case of Nicolau syndrome. Indian J Paediatr Dermatol 2014;15:92.
Yeniocak A, Özkan M, Temel M, Güneren E, Kelahmetoğlu O A basic algorithmic surgical approach for Nicolau syndrome. J Cutan Aesthet Surg 2020;13:154-9.
Mojarrad P, Barikbin B, Oghazian MB Can betamethasone prevent Nicolau syndrome when coadministered with penicillin? A case report. Clin Case Reports 2021;9:1-5.